Alert archive / Maryland / Flash Flood Warnings in 2003
Flash Flood Warning 49, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jun 13, 2003, 7:51 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 13, 2003, 7:51 PM EDT (23:51 UTC)
- Expired
- Jun 13, 2003, 10:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 93 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.9 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1051 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 681 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 112 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KLWX 132351 FFWLWX MDC005-510-140245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 751 PM EDT FRI JUN 13 2003 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A * FLASH FLOOD WARNING FOR BALTIMORE COUNTY IN NORTHERN MARYLAND BALTIMORE CITY IN NORTHERN MARYLAND * UNTIL 1045 PM EDT. * AT 751 PM EDT...RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN OVER NORTHERN BALTIMORE CITY AND EASTERN BALTIMORE COUNTY...MOVING NORTHEAST AT 20 MPH. RADAR INDICATES THAT 1 TO 2 INCHES OF RAIN HAS ALREADY FALLEN OVER THE WARNED AREA. ANOTHER 1 TO 2 INCHES WILL BE POSSIBLE THROUGH 1045 PM EDT. * SOME LOCATIONS THAT WILL CONTINUE TO BE AFFECTED BY THE HEAVY RAIN INCLUDE BOWLEYS QUARTERS...CARNEY...HAMPTON...MIDDLE RIVER... PARKVILLE...PERRY HALL...ROSEDALE...ROSSVILLE...TOWSON...WHITE MARSH AND TIMONIUM. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. LAT...LON 3941 7665 3931 7663 3929 7632 3955 7653 $$ MANNING
1 follow-up statement
000 WGUS71 KLWX 140232 FFSLWX MDC005-510-140300- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1030 PM EDT FRI JUN 13 2003 ...FLASH FLOOD WARNING FOR BALTIMORE CITY AND BALTIMORE COUNTY WILL BE ALLOWED TO EXPIRE AT 10:45 PM... SHOWERS AND THUNDERSTORMS HAVE MOVED TO THE EASTERN SHORE OF MARYLAND. ALTHOUGH A FEW LINGERING SHOWERS WILL BE POSSIBLE THROUGH MIDNIGHT... NO ADDITIONAL FLOODING PROBLEMS ARE EXPECTED. MOTORISTS SHOULD STILL EXERCISE CAUTION AS HIGH STANDING WATER MAY STILL EXIST...PARTICULARLY IN THE CITY AND THE PARKVILLE AND TOWSON AREAS. $$ HTS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:25 PM EDT, 5 hours 26 minutes earlier.
Area forecast discussion, Jun 13, 2:25 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EDT FRI JUN 13 2003
SHORT-TERM(TONIGHT-SAT)
LATEST SFC ANALYSIS SHOWS SFC MOIST AXIS WITH DEWPOINTS IN THE LOW
70S EXTENDING FROM CHO THRU CJR/IAD AND FDK. LEE-SIDE TROF EXTENDS
FROM W OF MRB THRU SHD AND WILL CONTINUE TO PROVIDE FOCUS FOR CURR
SHRA/TSRA ACTIVITY. EXPECTING ACTIVITY TO INCREASE IN COVERAGE
THROUGH THE REMAINDER OF THE AFTERNOON AND EARLY EVENING SO WILL
HAVE CAT POPS SIMILAR TO THE LAST TWO DAYS. MAIN THREAT WILL BE
TORRENTIAL DOWNPOURS AND FLASH FLOODING AS PWATS AOA 2.0 INS AND
1000-500MB RH IS AT 80%. CANT NEVER RULED OUT SVR IN THE SUMMER
TIME BUT THINK ANY SVR WILL BE LIMITED TO JUST ONE OR TWO EVENTS.
SAT...CDFNT OVR THE GREAT LKS WILL BEGIN TO ENTER NRN ZONES WITH
MORE SHRAS/TSRA AND MORE FLOODING PROBLEMS.
.LONG TERM...SAT NGT AND BEYOND...
CDFNT PUSHES THRU THE CWFA SAT NGT/EARLY SUN...WHICH WL BRING A
RATHER QUICK END TO THE SOPPING WET PATN OF THE PAST FEW DAYS. MDLS
IN GOOD AGRMT AS TO KEEPING SFC RIDGE OVR THE WRN ATL THRU MUCH OF
THE WK. MED RANGE MDLS IN SOME DISAGRMT AS TO THE TIMING AND
STRENGTH OF NEXT SW TROF TO EJECT OUT OF THE SW CONUS LATE IN THE WK
WITH THE NEXT CDFNT TO APCH WRN ZNS LATE FRI/SAT. ATTM PLAN ON
ADDING CHC POPS TO FRI...BUT LTR SHIFTS MAY BE ABLE TO TRIM BACK THE
THU POPS A BIT. THIS WOULD MORE CLOSELY FOLLOW THE ECMWF...AND TO
SOME EXTENT THE 06Z AVN WHICH FAVOR A SLOWER SOLN WITH THIS NEXT
SYS.
MANNING
.LWX...
DC...FLOOD WATCH THROUGH MIDNIGHT FOR ZONE DCZ001.
MD...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
MDZ002>007...MDZ009>011...MDZ013>014.
VA...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES
VAZ021...VAZ025>031...VAZ036>042...VAZ050>054.
WV...FLOOD WATCH THROUGH MIDNIGHT FOR ZONES WVZ048>055.Hazardous weather outlook, Jun 13, 11:05 AM EDT, 8 hours 46 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-141030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1105 AM EDT FRI JUN 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO THIS EVENING. A FEW STORMS COULD PRODUCE DAMAGING WIND GUSTS AND FLOOD PRODUCING RAINFALL. A FLOOD WATCH IS IN EFFECT THROUGH THIS EVENING FOR MOST OF THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS ARE EXPECTED ONCE AGAIN SATURDAY. SOME OF THESE STORMS MAY ALSO PRODUCE DAMAGING WIND GUSTS AND HEAVY RAINFALL. ROSA
In the hours before
Local storm report, Jun 13, 6:18 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
618 PM EDT FRI JUN 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM GERMANTOWN MD 60 MPH TSTM GUST
06/13/03 MONTGOMERY 60 MPH WINDS ESTIMATED BY
OFF DUTY NWS
METEORLOGIST.Local storm report, Jun 13, 6:58 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
658 PM EDT FRI JUN 13 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 PM COUNTYWIDE WV FLASH FLOOD
06/13/03 MINERAL SOME SECONDARY ROADS
FLOODED REPORTED BY LAW
ENFORCEMENT.
0415 PM MATHIAS WV FLASH FLOOD
06/13/03 HARDY SOME ROADWAYS NEAR
MATHIAS WERE FLOODED
REPORTED BY LAW
ENFORCEMENT.
0545 PM KEARNEYSVILLE WV FLASH FLOOD
06/13/03 JEFFERSON WATER OVER THE LEETOWN
ROAD IN KEARNEYSVILLE.
LAW ENFORCEMENT REPORT.
0615 PM COUNTY WIDE VA FLASH FLOOD
06/13/03 WARREN NUMEROUS ROAD CLOSURES
DUE TO FLOODING REPORTED
BY LAW ENFORCEMENT.Special weather statement, Jun 13, 7:15 PM EDT, 36 minutes before
MDZ011-140030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 715 PM EDT FRI JUN 13 2003 ...SEVERE THUNDERSTORMS MAY AFFECT SOUTHERN BALTIMORE COUNTY AROUND 800 PM... AT 715 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF LOCHEARN...MOVING EAST AT 20 MPH. IF THIS STORMS MAINTAINS ITS STRENGTH...IT WILL MOVE INTO SOUTHERN BALTIMORE COUNTY AROUND 800 PM. THE COMMUNITIES OF BALTIMORE...CARNEY...DUNDALK...ESSEX... LOCHEARN...MIDDLE RIVER...PARKVILLE...PIKESVILLE...ROSEDALE... ROSSVILLE...TOWSON AND WHITE MARSH WOULD BE IN THE PATH OF THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT AND BE PREPARED TO TAKE ACTION IN CASE SEVERE THUNDERSTORM WARNINGS ARE ISSUED. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 8:03 PM EDT | Flash Flood Warning | LWX | Carroll | 117 min |
| Jun 13, 5:20 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 40 min |
| Jun 13, 5:54 PM EDT | Flash Flood Warning | LWX | Harford | 3 hr |
| Jun 13, 6:08 PM EDT | Flash Flood Warning | LWX | Carroll, Frederick, Washington | 3 hr |
| Jun 13, 6:30 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 45 min |
| Jun 13, 6:34 PM EDT | Flash Flood Warning | LWX | Howard | 3 hr |
| Jun 13, 7:13 PM EDT | Severe Thunderstorm Warning | LWX | Howard | 47 min |
| Jun 13, 7:17 PM EDT | Flash Flood Warning | LWX | Montgomery | 118 min |
| Jun 13, 7:35 PM EDT | Severe Thunderstorm Warning | LWX | Baltimore, City of Baltimore | 55 min |
Nearby
Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.